A 64-year old Afro-American male patient was brought in by ambulance for chills, tremors, and weakness which have worsened over the past few days. His vitals were BP of 113/63, HR 77, RR of 16, and a temperature of 36.9 degrees C. Pertinent labs included a WBC of 2.5 K/mm3 (low), H/H of 7.0/21.0 (low), and platelets of 71 K/mm3 (low). The patient’s reticulocyte fraction was 2.6% (normal). Other labs were unremarkable. According to the patient, he was taking haloperidol 5 mg BID, benztropine 1 mg BID, hydralazine 25 mg TID, and clonazepam 1 mg BID. His medications were resumed on the medical floor.
The physician did not know the cause of the patient’s pancytopenia. On Day 8, his WBC and platelets unexpectedly began to increase. The doctor orders a clinical pharmacy consult. What would you do?
1. Conduct a thorough investigation
Drug-induced pancytopenia is a rare phenomenon that is caused by some medications. Common medications linked to pancytopenia are antineoplastic agents (such as idarubicin, doxorubicin, and carboplatin), chloramphenicol, linezolid, and albendazole. Based on the patient’s history and list of medications, it doesn’t appear that our patient is currently taking any of these medications. For a thorough work-up, you should also inquire about any herbals, recreational drugs or previous medications (within 3 months) that the patient may have taken.
It is time to look up each medication the patient is taking for any reported side effects of pancytopenia. To your surprise, only two of the medications (hydralazine and clonazepam) the patient is taking are associated with pancytopenia. You quickly scan the patient’s medication administration record (MAR) and see that one drug is missing. The patient stopped taking clonazepam since Day 8. Interesting...
2. Gather data
Gather the patient’s CBC values for the entire hospital stay and plot them on a graph. The patient was given clonazepam 0.5 mg BID from Day 1 to Day 6.
On Day 6, the hemoglobin and hematocrit had decreased to 6.5/19.1 and subsequently the patient required blood transfusions. His hemoglobin and hematocrit remained stable thereafter.
3. Calculate the probability using the Naranjo adverse drug reaction (ADR) probability scale
To help support your conclusion, you can calculate the probability of this ADR using the Naranjo Scale. The Naranjo Scale is incredibly easy to use and provides you a score (the higher the score, the higher the probability).
*The ADR is assigned to a probability category from the total score as follows: definite if the overall score is 9 or greater, probable for a score of 5-8, possible for 1-4 and doubtful if the score is 0.
In this case, the Naranjo score is 6 indicating that it is probable that clonazepam caused the pancytopenia.
4. Notify the physician and/or healthcare team
It is important that your research is shared to ensure that this patient is no longer exposed to clonazepam. Notify the patient’s hospital physician, consulting physicians, nurse, and primary physician.
In most institutions, pharmacists are required to report adverse drug reactions internally. It is also our responsibility to report them to FDA’s MedWatch program.
To protect the patient from future exposure to clonazepam, please list it on the patient’s medication profile as a new allergy. If possible, write a detailed comment about the reaction with clonazepam. This will help others distinguish between the common Type I IgE-mediated drug reaction (i.e., anaphylaxis) and a drug reaction (i.e., pancytopenia).
At time of publication, the patient’s bone marrow biopsy was negative for malignancy, myelodysplasia, and myelofibrosis.